Kansas, 2020

Drought in Kansas, July 1 to 31, 2020

July 1 to 31, 2020 · NWS GLD · 2 events in 2 counties and zones

The drought status for these two counties improved slightly by the end of the month due to heavy rainfall occurring. The higher rainfall amounts occurred over the eastern part of these counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

The drought status for these two counties improved slightly by the end of the month due to heavy rainfall occurring. The higher rainfall amounts occurred over the eastern part of these counties. Precipitation for the month ranged from 1.50 to 5.11, which was 1.43 below normal to 2.29 above normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 30, 11:46 PM CST, 14 minutes earlier.

Area forecast discussion, Jun 30, 11:46 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1146 PM MDT Tue Jun 30 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 241 PM MDT Tue Jun 30 2020

As of 3 pm CDT...2 pm MDT...skies across the Tri-State Region are
clear. Temperatures are quite nice, relatively, compared to
yesterday's heat. Current readings are in the 80s across east
Colorado, ranging to the mid 90s towards Hill City, Kansas. Winds
are generally north at 10 to 20 mph...gusting to 30 mph at times. At
the surface, a cold front extends roughly from just east of McCook,
NE to just west of Hill City. Aloft, a shortwave trough is moving
across Colorado. Latest radar and satellite trends show a few
showers developing in Colorado in association with this disturbance.

For the rest of today, a few showers/storms could move across
locations north of I-70. In addition, a storm or two could form in
Red Willow, Norton, and Graham Counties along the cold front.
Anything that is able to fire along the front in the previously
mentioned counties could be severe as there is a large amount of
instability (SBCape of 3000 J/kg, lapse rates of around 8 C/km) and
shear (effective bulk shear of 60 kts or so, 0-3 km SRH of 100-200
m2/s2). The main threats would be large hail and damaging winds.
Behind the front, instability is quite lacking with MUCAPE around to
less than 500 J/kg so am not anticipating much in the way of severe
weather behind the cold front. For the rest of the evening, the cold
front will move east, exiting the area and taking any precipitation
with it.

For tomorrow, surface high pressure will move across the region. As
this happens, subsidence aloft will prevent any convection
developing, so expect a precipitation free day. Winds will be
generally light although southeast winds will return. Winds may pick
up across eastern Colorado during the afternoon hours. Temperatures
will be in the 90s and with low relative humidity readings, there
will be elevated fire weather conditions along and east of HWY 27.
Otherwise, quiet weather should be expected.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 220 PM MDT Tue Jun 30 2020

Somewhat uncertain forecast for the holiday weekend as large H5
ridge begins to build to the north and becomes centered over the
Goodland CWA. While normally this would lead to a a period of hot
and dry conditions, but unlike some of the past ridges, looks like
airmass over the area will be somewhat humid. With possibility of
more clouds, have questions on how warm things will get actually
get. Kept forecast on the warmer side of data distribution, but for
the reasons mentioned earlier am hesitant to push temps to the
extreme end of heat. Looks like highs will continue in the lower to
mid 90s throughout the period, with another round of 100 degree
weather possible should moisture profile not be as high as expected.

Given the weak flow associated with the building ridge it is hard to
really focus on the individual disturbances that may help set of
thunderstorms. Instead, think we will see pattern favorable for
diurnally driven storms in the late afternoon and evening with close
to climatologically normal (20-30%).

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1125 PM MDT Tue Jun 30 2020

VFR conditions are anticipates at MCK and GLD through the 06Z TAF
period. Skies will be mostly clear with light north winds
overnight turning southeast by late afternoon/early evening on
Wednesday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...JRM
AVIATION...LOCKHART
Hazardous weather outlook, Jun 30, 9:23 PM CST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
923 PM MDT Tue Jun 30 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
923 PM MDT Tue Jun 30 2020 /1023 PM CDT Tue Jun 30 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Elevated fire weather conditions will be possible along and west
of Highway 25 on Wednesday.

Elevated fire weather conditions will be possible in eastern
Colorado on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Wichita

When
July 1, 12:00 AM CST to July 28, 11:59 PM CST
Where
Wichita forecast zone
Reported by
Drought Monitor
Coordinates
38.482, -101.347 (the zone’s center; the record gives no point)

Wichita County improved from D2 over the southwest half of the county and D1 elsewhere, to all of the county being in D1 by the end of the month. Rainfall for the month ranged from 2.48 to 5.11. This was roughly 2.29 above normal.

Drought, Greeley

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Greeley forecast zone
Reported by
Drought Monitor
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

Greeley County changed from D3 in the southwest part of the county to D3 across the western half with D2 elsewhere, to all of the county being in D2 Drought by the end of the month. Precipitation for the month ranged from 1.50 to 4.29. The precipitation ranged from 1.43 below normal to 1.52 above normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912207, 912208.